What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 27, 12:51 PM EST, 49 minutes earlier.
Area forecast discussion, Aug 27, 12:51 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
151 PM EDT Sun Aug 27 2023
...New 18Z Aviation Discussion...
.SHORT TERM...
(Today through Monday)
Issued at 507 AM EDT Sun Aug 27 2023
A cold front will settle southward into north Georgia today,
bringing the beginning of the end of the ongoing excessive heat.
Unfortunately, no quick cooldown will come today as temperatures
will still warm into the upper 90s to near 100 ahead of the front.
The Heat Advisory will remain in place for areas outside of the
mountains where heat index values of 105-109 will continue. The main
caveat to the duration of the heat advisory criteria this afternoon
will be due to increasing coverage of showers and thunderstorms
which may limit heating in north Georgia by late afternoon. Still,
most areas should have little problem reaching criteria before this
occurs.
As mentioned above, scattered shower and thunderstorm coverage will
be higher today given the influence of the cold front. Scattered
activity will increase in earnest as diurnal instability increases
during the afternoon with the highest coverage more likely across
the northern half of the area as the front begins to become
stationary. A few strong to severe thunderstorms will be possible
during the afternoon and evening as inverted V soundings and
associated DCAPE will support the risk for locally damaging
downburst winds. SPC includes the entire CWA in a Day 1 Marginal
Risk to account for this possibility.
On Monday, the front will remain stationary, roughly bisecting the
area near or just south of the I-20 corridor. Additional widespread
showers and thunderstorms are expected on Monday afternoon. As is
the case today, some thunderstorms could become strong to severe
with a risk for strong to locally damaging wind gusts. PWATs will
also surge further to anomalously high levels over 2" on Monday. The
risk for locally heavy rainfall will concomitantly increase with a
potential for localized flash flooding concerns higher by Monday
afternoon. Finally, as far as temperatures are concerned, north
Georgia will be spared from excessive heat on Monday as cooler
temperatures settle southward and widespread convection limits
afternoon heating. Farther south in central Georgia, temperatures
will again reach the mid 90s. At this point, confidence in the
likelihood of widespread heat index values reaching Heat Advisory
criteria is not sufficient to issue a Heat Advisory for any areas
Monday afternoon.
RW
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 507 AM EDT Sun Aug 27 2023
A bit of an active forecast to talk about here with the long term
featuring a frontal boundary draped over GA, cooler temps, and a
potential Hurricane.
Starting out at the beginning the front is forecast to still be
stalled over north and central Georgia as the area sits in a bit of
unusual setup. With Hurricane Franklin off the wast coast and the
low developing to our south, this allows the front to stay over the
area in a holding pattern of sorts. With this front, the main impact
will be daily chances for showers and thunderstorms across north and
central Georgia, mainly in the afternoons and evenings. Rain totals
in the 0.5-1" range can be expected most days with these storms.
This has lead WPC to place much of north and central Georgia in a
Slight risk for excessive rainfall on Tuesday.
Going into the part that is garnering more attention. Tropical
Depression 10 is currently situated off the coast of Playa del
Carmen and Cancun and has had an increase in convective activity
this evening. Hurricane hunters are expected to investigate in the
next couple of hours if Tropical Depression Ten will become Tropical
Storm Idalia in the next advisory. After becoming Tropical Storm
Idalia (likely sometime today), Idalia is expected to move northward
in between the trough to our east and the front draped over our
area. By Tuesday morning, Idalia is expected to become a hurricane,
before moving further northeastward and make landfall somewhere in
the big bend of Florida. Track uncertainty remains towards the
later part of the forecast but with the current forecast, the center
track touches our southeastern counties. Effects of course will
likely be felt well outside of the cone in the form of gusty winds
and heavy rainfall that could lead to flooding concerns. Currently
areas of 3-4 inches can be expected in the extreme southeastern
portion of our area but values will likely fluctuate as the forecast
evolves.
Lastly some good news with all of this. Temps across north and
central Georgia are forecast to give us a slight taste of fall this
week with highs in the 80s most days and lows in the 60s. The
increased rainfall will be a contributor to this in addition to
Idalia.
Hernandez
&&
.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Sun Aug 27 2023
Showers and thunderstorms will continue in the region through
tonight, with the greatest overall coverage expected between 18Z
today and 02Z Monday. Impacts from the storms are possible at all
the TAF sites and likely at KATL. Any storms may produce
localized downbursts with gusty and hazardous winds. Winds away
from storms will be light (< 8 kt) and variable through 12Z
Monday. IFR or LIFR ceilings may impact parts of northern Georgia
between 06Z and 15Z Monday.
//ATL Confidence...18Z Update...
Overall confidence in the TAF is moderate
Confidence in the winds, precipitation and visibility is moderate
Confidence in the ceiling heights after 08Z Monday is low.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 87 70 84 / 70 80 70 90
Atlanta 73 90 71 86 / 50 90 70 90
Blairsville 66 78 66 78 / 50 90 60 90
Cartersville 72 87 69 84 / 40 90 60 90
Columbus 76 95 73 91 / 20 80 40 80
Gainesville 71 84 70 82 / 50 80 70 90
Macon 73 93 72 90 / 40 40 30 80
Rome 72 87 71 86 / 40 90 60 90
Peachtree City 71 91 69 87 / 40 90 60 80
Vidalia 73 95 74 92 / 20 20 20 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for GAZ001>005-011-012-
014>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113.
&&
SHORT TERM...Albright
LONG TERM....Hernandez
AVIATION...RW
Hazardous weather outlook, Aug 27, 1:21 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
221 PM EDT Sun Aug 27 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
221 PM EDT Sun Aug 27 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Hazardous heat with continue through the afternoon. Expected heat
indices at or above 105 across most of the region. Precautions
should be taken to avoid heat related stress.
Scattered thunderstorms will affect the region from 3 PM today
through the overnight hours. A couple strong or severe storms with
damaging downburst winds are possible between 3 PM and 9 PM.
Brief heavy downpours and frequent lighting can also be
anticipated.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Thunderstorm activity will continue in the region on Monday and
Tuesday. A few storms may produce damaging downburst winds. Heavy
rainfall may also become a concern with widespread two day
rainfall totals over and inch expected. Localized rain amounts
over 3 inches may lead to flooding concerns, especially in north
Georgia on Monday.
Rain and thunderstorm activity should continue Wednesday and
Thursday as tropical cyclone Idalia moves through the region.
At this time flooding from heavy rainfall appears to be the main
concern for central and northern Georgia. An additional 1 to 5
inches of rain are possible Wednesday and Thursday, with the
highest amounts most likely occurring in central or east central
Georgia.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 27, 1:07 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
207 PM EDT Sun Aug 27 2023
GAZ033-045-055-057-271830-
North Fulton GA-Clayton GA-DeKalb GA-Henry GA-
207 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of DeKalb, northwestern
Henry, central Fulton and northern Clayton Counties through 230 PM
EDT...
At 206 PM EDT, a strong thunderstorm was over Panthersville, or near
Decatur. This storm was nearly stationary.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Atlanta, Decatur, Stockbridge, Forest Park, Riverdale, Chamblee,
Doraville, Clarkston, Morrow, Hapeville, Stone Mountain, Avondale
Estates, Lake City, Pine Lake, Tucker, Belvedere Park, North Decatur,
North Atlanta, North Druid Hills, and Midtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3365 8441 3365 8435 3366 8436 3368 8441
3386 8439 3391 8426 3390 8423 3387 8420
3385 8415 3369 8418 3355 8425 3354 8434
3359 8442
TIME...MOT...LOC 1806Z 278DEG 1KT 3368 8428
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AlbrightSpecial weather statement, Aug 27, 1:12 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
212 PM EDT Sun Aug 27 2023
GAZ006-008-009-271845-
Union GA-Towns GA-Fannin GA-
212 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of western Towns, Union
and southeastern Fannin Counties through 245 PM EDT...
At 212 PM EDT, a strong thunderstorm was near Jones Creek, or 8 miles
southwest of Blairsville, moving northeast at 10 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Hiawassee, Blairsville, Young Harris, Suches, Margret, Brasstown
Bald, Gumlog, Ivy Log, Jones Creek, Woods Hole Shelter, Owltown,
Vogel State Park, Track Rock, Blood Mountain Shelter, Alexanders
Mill, and Gaddistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3481 8379 3473 8393 3474 8395 3472 8398
3470 8399 3467 8404 3467 8423 3480 8419
3499 8404 3499 8374
TIME...MOT...LOC 1812Z 224DEG 8KT 3479 8405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 27, 1:24 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT Sun Aug 27 2023
GAZ078-089-271900-
Harris GA-Muscogee GA-
224 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northwestern
Muscogee and southwestern Harris Counties through 300 PM EDT...
At 223 PM EDT, a strong thunderstorm was over Fortson, or 7 miles
northeast of Columbus. This storm was nearly stationary.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Bibb City, Goat Rock Lake, Edgewood, Flat Rock, Highland Park, Laurel
Hills, Green Island Hills, Cataula, Columbus Metropolitan Airport,
Rose Hill, Kenwood, Midland, Mountain Hill, Fortson, Mulberry Grove,
and Lake Harding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3266 8509 3268 8510 3276 8498 3267 8482
3251 8480 3246 8494 3248 8500 3252 8501
3258 8507 3262 8509 3263 8508 3264 8510
3264 8511
TIME...MOT...LOC 1823Z 355DEG 3KT 3257 8493
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 27, 1:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
227 PM EDT Sun Aug 27 2023
GAZ023-025-034-035-271900-
Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
227 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northwestern Barrow,
northeastern Gwinnett, southeastern Hall and northwestern Jackson
Counties through 300 PM EDT...
At 227 PM EDT, a strong thunderstorm was over Road Atlanta-Lanier
Speedway, or 10 miles south of Gainesville, moving east at 5 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Gainesville, Jefferson, Buford, Braselton, Flowery Branch, Oakwood,
Hoschton, Pendergrass, Talmo, Rest Haven, Candler, Thompsons Mill,
Chateau Elan, Chestnut Mountain, and Road Atlanta-Lanier Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3405 8388 3410 8399 3420 8396 3429 8380
3423 8365 3412 8367
TIME...MOT...LOC 1827Z 248DEG 6KT 3414 8384
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 27, 1:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
235 PM EDT Sun Aug 27 2023
GAZ096-097-109-271900-
Laurens GA-Bleckley GA-Dodge GA-
235 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northwestern
Laurens, north central Dodge and northeastern Bleckley Counties
through 300 PM EDT...
At 235 PM EDT, a strong thunderstorm was over Dexter, or 11 miles
southwest of Dublin, moving northwest at 5 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dublin, Chester, Dexter, Dudley, Cadwell, Rentz, Montrose, Harlow,
Yonkers, Goldsboro, Rebie, and Rowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3250 8291 3238 8295 3229 8310 3240 8330
3255 8325 3260 8309
TIME...MOT...LOC 1835Z 123DEG 5KT 3245 8309
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 27, 1:39 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Sun Aug 27 2023
GAZ056-067-068-271915-
Spalding GA-Meriwether GA-Pike GA-
239 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of southwestern
Spalding, northeastern Meriwether and western Pike Counties through
315 PM EDT...
At 238 PM EDT, a strong thunderstorm was over Hollonville, or 9 miles
west of Zebulon. This storm was nearly stationary.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Williamson, Gay, Concord, Alvaton, Digbey, Hilltop, Hollonville, and
Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3317 8467 3322 8457 3322 8451 3323 8450
3325 8451 3325 8450 3326 8450 3324 8441
3315 8435 3302 8443 3305 8460
TIME...MOT...LOC 1838Z 040DEG 2KT 3315 8449
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH